West Virginia, 2003

Flash Flood in West Virginia, May 10, 2003

May 10, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 10, 6:34 AM EST, 2 hours 16 minutes earlier.

Area forecast discussion, May 10, 6:34 AM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
734 AM EDT SAT MAY 10 2003

UPDATED ZONES FOR THE ADDITION OF A FLOOD WATCH FOR THE ENTIRE CWA.
THUNDERSTORMS MOVING THROUGH THE AREA HAVE DUMPED HEAVY OVER AREAS THAT
HAVE RECEIVED PLENTY OF RAIN OVER THE PAST FEW DAYS.

FCSTID =   25
PIT   78  62  75  46 /  60  70  70  50
HLG   78  62  75  46 /  60  70  70  50
MGW   80  63  75  47 /  60  60  70  50
ZZV   80  63  75  47 /  60  60  70  50
PHD   80  63  75  47 /  60  60  70  50
FKL   75  59  73  46 /  60  70  70  50
DUJ   75  59  73  46 /  60  70  70  50
LBE   78  62  75  46 /  60  70  70  50
BTP   75  59  73  46 /  60  70  70  50
IDI   78  62  75  46 /  60  70  70  50
ODM   76  60  73  46 /  60  60  70  50

.PBZ...
MD...FLOOD WATCH FOR TODAY FOR ZONE MDZ001.

OH...FLOOD WARNING UNTIL 400 PM EDT SATURDAY FOR ZONE OHC031.

FLOOD WATCH FOR TODAY FOR ZONES OHZ039>041...OHZ048>050...
OHZ057>059...OHZ068>069.

PA...FLOOD WATCH FOR TODAY FOR ZONES PAZ007>009...PAZ013>016...
PAZ020>023...PAZ029>032.

WV...FLOOD WARNING UNTIL 1000 AM EDT SATURDAY FOR ZONE WVC051.

FLOOD WATCH FOR TODAY FOR ZONES WVZ001>004...WVZ012...WVZ021>023...
WVZ041.

TYBURSKI
Hazardous weather outlook, May 10, 4:55 AM EST, 3 hours 55 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
510 AM EDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE UPPER OHIO
VALLEY TODAY AND TONIGHT. SEVERE THUNDERSTORMS CAN HAVE
DAMAGING WIND AND LARGE HAIL. THE STORMS THIS WEEKEND CAN ALSO HAVE
HEAVY RAIN. RAIN AMOUNTS OF MORE THAN 1.5 INCHES IN A COUPLE HOURS
CAN CAUSE FLOODING. THERE CAN ALSO BE FREQUENT CLOUD TO GROUND
LIGHTNING.

THE FACTORS THAT CAN CAUSE SEVERE STORMS AND HEAVY RAINFALL THIS
WEEKEND ARE THE HUMID AIR AND WARM FRONT CURRENTLY OVER THE UPPER
OHIO VALLEY. AS THUNDERSTORMS DEVELOP, THEY CAN FORM ADDITIONAL
BOUNDARIES THAT CAN FURTHER INTENSITY THUNDERSTORMS PAST SEVERE
LIMITS. THIS ALSO GIVES THE POTENTIAL FOR STORMS TO REPEAT OVER SOME
LOCATIONS, RESULTING IN HEAVY RAIN AMOUNTS.

AS A RESULT, SKYWARN NET ACTIVATION IS LIKELY TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE UPPER OHIO
VALLEY SUNDAY.

SEVERE THUNDERSTORMS CAN HAVE DAMAGING WIND AND LARGE HAIL. THE
STORMS THIS WEEKEND CAN ALSO HAVE HEAVY RAIN. RAIN AMOUNTS OF MORE
THAN 1.5 INCHES IN A COUPLE HOURS CAN CAUSE FLOODING. THERE CAN ALSO
BE FREQUENT CLOUD TO GROUND LIGHTNING.

A STRONG COLD FRONT, FROM THE MIDWEST, MOVING THROUGH THE UPPER OHIO
VALLEY SUNDAY MAY CAUSE A SQUALL LINE OF SEVERE THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...

AS A RESULT, SKYWARN NET ACTIVATION IS LIKELY ON SUNDAY, AS WELL AS
TODAY AND TONIGHT.

In the hours before

Local storm report, May 10, 5:20 AM EST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
0620 AM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 AM    EAST BROOK                PA   0.75 IN HAIL.
05/10/03   LAWRENCE

0305 AM    HARLANSBURG               PA   1.00 IN HAIL
05/10/03   LAWRENCE

0335 AM    FENELTON                  PA   0.75 IN HAIL
05/10/03   BUTLER

0405 AM    SPRING CHURCH             PA   0.75 IN HAIL
05/10/03   ARMSTRONG

0405 AM    APOLLO                    PA   WIND DAMAGE
05/10/03   ARMSTRONG                      LARGE TREES BLOWN
                                          DOWN ACROSS SR56.

LAG
Local storm report, May 10, 5:50 AM EST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
0650 AM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 AM    MARCHAND                  PA   WIND DAMAGE
05/10/03   INDIANA                        LARGE TREES AND WIRES
                                          BLOWN DOWN. REPORTED BY
                                          INDIANA CO EOC.

0420 AM    ROBINSON                  PA   WIND DAMAGE
05/10/03   INDIANA                        LARGE TREES BLOWN DOWN.
                                          REPORTED BY INDIANA CO
                                          EOC.

TYBURSKI
Special weather statement, May 10, 6:56 AM EST, 1 hour 54 minutes before
PAZ014-021>023-030-101330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
756 AM EDT SAT MAY 10 2003

THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING ACCOMPANIED
BY HEAVY RAIN...FREQUENT CLOUDY TO GROUND LIGHTNING STRIKES...
AND GUSTY WINDS.

IF YOU LIVE NEAR A STREAM BE ALERT FOR RAPID WATER LEVEL RISES
AND OVER FLOW INTO LOWLYING AREAS AND PONDING OF WATER.

A FLOOD WATCH REMAINS IN EFFECT TIL 10 PM EDT.
Special weather statement, May 10, 7:37 AM EST, 1 hour 13 minutes before
PAZ029-101330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
837 AM EDT SAT MAY 10 2003

THUNDERSTORMS IN EASTERN AND SOUTHERN WASHINGTON COUNTY THIS
MORNING MAY BE ACCOMPANIED BY HAIL...UP TO ONE HALF INCH IN
DIAMETER...ALONG WITH GUSTY WINDS TO 35 MPH OR SO...FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES BESIDES HEAVY RAINS.

IF YOU LIVE ALONG A STREAM OR CREEK BE ALERT FOR RAPID WATER
LEVEL RISES. LOWLAND AND POOR DRAINAGE OVERFLOW IS POSSIBLE.

A FLASH FLOOD WARNING REMAINS IN EFFECT TIL 1145AM EDT.

A FLOOD WATCH REMAINS IN EFFECT TIL 10 PM EDT.
Special weather statement, May 10, 7:45 AM EST, 1 hour 5 minutes before
PAZ030-032-101345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
845 AM EDT SAT MAY 10 2003

THUNDERSTORMS IN EASTERN AND SOUTHERN WASHINGTON COUNTY THIS
MORNING MAY BE ACCOMPANIED BY HAIL...UP TO ONE HALF INCH IN
DIAMETER...ALONG WITH GUSTY WINDS TO 35 MPH OR SO...FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES BESIDES HEAVY RAINS.

IF YOU LIVE ALONG A STREAM OR CREEK BE ALERT FOR RAPID WATER
LEVEL RISES. LOWLAND AND POOR DRAINAGE OVERFLOW IS POSSIBLE.

A FLASH FLOOD WARNING REMAINS IN EFFECT TIL 1145AM EDT.

A FLOOD WATCH REMAINS IN EFFECT TIL 10 PM EDT.
Local storm report, May 10, 8:45 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
0945 AM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 AM    WINTERSET                 OH   0.75 INCH HAIL
05/10/03   GUERNSEY

0620 AM    FLORENCE                  OH   WIND DAMAGE
05/10/03   BELMONT                        LARGE TREES BLOWN DOWN.

0630 AM    BOWERSTOWN                OH   WIND DAMAGE
05/10/03   HARRISON                       LARGE TREES BLOWN DOWN.

0715 AM    WHEELING                  WV   WIND DAMAGE
05/10/03   OHIO                           LARGE TREES BLOWN DOWN.

0800 AM    MCMURRAY                  PA   FLOODING
05/10/03   WASHINGTON                     US 19 ROAD FLOODED

0800 AM    MONACA                    PA   FLOODING
05/10/03   BEAVER                         SR 68 FLOODED.

0830 AM    SPRING HILL               PA   FLOODING
05/10/03   FAYETTE                        SR166 ROAD FLOODED

0840 AM    WAYNESBURG 3W             PA   FLOODING
05/10/03   GREENE                         STEWART RUN FLOODED ONTO
                                          ROADS.

0850 AM    COLLIERS                  WV   FLOODING
05/10/03   BROOKE                         NUMEROUS ROADS FLOODED

0850 AM    CASTLE SHANNON            PA   FLOODING
05/10/03   ALLEGHENY                      SR 51 FLOODED.

0855 AM    WAYNESBURG 2N             PA   FLOODING
05/10/03   GREENE                         WISECARVER RUN FLOODED
                                          ONTO WATER DAM RD

0900 AM    KIRBY                     PA   FLOODING
05/10/03   GREENE                         BRIDGE WASHED OUT.
                                          TRAILER PARK ISOLATED BY
                                          FLOODED ROADS

0900 AM    ROSTRAVER 9E              PA   FLOODING
05/10/03   WESTMORELAND                   SR 981 FLOODED

0900 AM    MONESSEN                  PA   FLOODING
05/10/03   WESTMORELAND                   WILLOW DRIVE FLOODED

0900 AM    BENTLEYVILLE              PA   FLOODING
05/10/03   WASHINGTON                     SR917 ROAD FLOODED

0915 AM    ROBINSON                  PA   FLOODING
05/10/03   ALLEGHENY                      SR 65 FLOODED.

0930 AM    CHAMPION                  PA   FLOODING
05/10/03   FAYETTE                        INDIAN BACK CREEK FLOODED

The radar

The Pittsburgh radar (KPBZ), 59 km away, was scanning. The volume nearest the first event began at 13:47 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Ohio

When
May 10, 8:50 AM EST to 1:00 PM EST
Where
Ohio County, Wheeling
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
40.097, -80.619 (the zone’s center; the record gives no point)

Ten feet of water covered Washington Ave. Two homes sustained heavy damage to basements.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356400.